Anasarca of an Unusual Etiology

1University of Colorado Denver, Aurora, CO

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 292

Case Presentation:

A 46‐year‐old man presented with 2 months of worsening anasarca. He had a history of AIDS, Kaposi's sarcoma (KS), and hypothyroidism. The patient endorsed worsening orthopnea, dyspnea, and weight gain for several months, but no fevers, chills, or chest pain. Home medications included levothyroxine, efavirenz, lamivudine/zidovudine, and azithromycin. On exam, he had an oxygen requirement, decreased breath sounds at the bases bilaterally, violaceous plaques on his face, chest, abdomen, and lower extremities, and pitting edema to his shoulders. CD4 count was 108/μL, albumin was 3 g/dL with an otherwise normal liver function panel, creatinine was 0.9 mg/dL, b‐type natriuretic peptide (BNP) was 83 pg/mL, and urinalysis was without proteinuria. Bilateral pleural effusions were present on chest x‐ray. A normal ejection fraction and no diastolic dysfunction were seen on echocardiogram. The patient initially responded well to diuresis but within 24 hours became hypotensive. He required vasopressor support, intubation, and chest tube placement because of increased pleural effusions. Thereafter, he diuresed minimally because of labile blood pressures. Because of concern for extracutaneous involvement with KS, an upper endoscopy was obtained. Lesions were observed in the gastric body and duodenum, with biopsies positive for KS. The patient was started on doxorubicin chemotherapy, and within 3 weeks the anasarca had improved.

Discussion:

Edema and anasarca are often encountered by hospitalists. Understanding that KS may manifest as edema and being able to identify the underlying etiology of anasarca is essential for appropriate therapy. KS, caused by human herpesvirus HHV‐8, is often seen in immunocompromised individuals. Generally recognized as a cutaneous malignancy, KS involvement of other organ systems and associated complications is less frequently encountered, rendering the diagnosis challenging. Extracutaneous spread of KS is present in up to 40% of AIDS‐related cases, with involvement of the oropharynx, gastrointestinal tract, and pleural space. Patients present with weight loss, chest pain, pleural effusions, dyspnea, abdominal pain, upper and lower gastrointestinal bleeding, diarrhea, nausea, and vomiting. Lymphe‐dema is thought to occur in 20% of KS cases, often involving the face, neck, lower extremities, and genitalia. Patients with lymphedema have an increased risk of infection. The patho‐physiology of lymphedema is not yet well understood but is attributed to lymphatic obstruction, leakage from lymphatics, lymphaticovenous anastomoses, and cytokine proliferation. Appropriate therapy for systemic KS and related lymphedema is highly active antiretroviral therapy and chemotherapy.

Conclusions:

This case demonstrates the importance of diagnosing the underlying etiology of anasarca and recognizing that KS can present with extracutaneous involvement and as anasarca from lymphedema.

Disclosures:

K. Harrington ‐ University of Colorado Denver, resident; D. Coffey ‐ University of Colorado Denver, resident; D. Levin ‐ University of Colorado Denver, employment.

To cite this abstract:

Harrington K, Coffey D, Levin D. Anasarca of an Unusual Etiology. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 292. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/anasarca-of-an-unusual-etiology/. Accessed May 26, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.